MAUDE Adverse Event Report: HOLOGIC, INC BIOZORB; MARKER, RADIOGRAPHIC, IMPLANTABLE

HOLOGIC, INC BIOZORB; MARKER, RADIOGRAPHIC, IMPLANTABLE
Model Number F0231
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Itching Sensation (1943); Scar Tissue (2060); Seroma (2069); Anxiety (2328); Sleep Dysfunction (2517); Breast Discomfort/Pain (4504); Swelling/ Edema (4577)
Date of Event 06/01/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Hologic is submitting this report in accordance with 21.Cfr part 803.The submission is based upon the currently available information.The submission of this report does not represent a confirmation of device malfunction involving the hologic products in the event described.D4: lot and serial number of the device not provided by the complainant; therefore, the udi, expiration and manufacturing dates are not known.Device history record (dhr) review was unable to be conducted for the disposable device as the identification numbers were not provided by the complainant.H3: the device involved in this event was not returned for evaluation purposes therefore visual and functional analysis of the product could not be performed.We are unable to confirm a relationship between the device and the issue reported and a definitive root cause for the reported event could not be determined.The information obtained during complaint investigation will be included in our global complaint trending and product surveillance will continue to monitor complaints of this type for adverse trends.If the product is received or additional information is obtained, the investigation will be reopened accordingly per standard operating procedure.
 
Event or Problem Description
It was reported that a patient underwent a right partial mastectomy on (b)(6) 2020 during which a biozorb was implanted.Patient had a prior diagnosis of right breast invasive lobular carcinoma.Patient reported suffered from pain, a hard lump, deformity, scarring , sensitivity, itching, swelling and reddening of her skin, fibrosis, lymphedema, seroma, and edema.Patient reported is having issues sleeping and causing discomfort.No other information is available.
 
Additional Manufacturer Narrative
After additional medical review it was determined that 61 years old, weight 128 lbs.Patient with a 22.8 bmi received a biozorb device (2x3x1) on (b)(6) 2020 during a lumpectomy and sentinel node dissection following a right breast biopsy and marker placement.The patient healed well without complaint however the specimen had positive margins requiring re-excision on (b)(6)2020.She underwent surgical re-excision for positive margins; biozorb was reported to be left in place.There are no reports of pain post op.She underwent 4 cycles of chemotherapy and had multiple side effects and a difficult course with a high level of anxiety that was treated with increasing doses of effexor and sleep medications.During her cancer work/up she had a chest and abdominal ct, which revealed a benign pulmonary finding, thought to be unrelated to cancer, however this increased the patient¿s anxiety.Patient then had full breast and boost radiation therapy (xrt) of the right breast from (b)(6) 2020.She complained of shooting pains, pruritis, and breast swelling.The patient's antidepressant dose was increased several times.In a radiation therapy follow up patient complained of right breast pain limiting ability to wear a bra and mild lymphedema.Patient discussed surgery for deforming scar revision and biozorb removal with 2 different surgeons 1 year post radiation therapy.1 year following radiation therapy the patient also developed disabling back pain and underwent lumbar reconstruction.Following back surgery sometime between (b)(6) 2022 her breast pain decreased and there is no further discussion of explant or scar revision.Medical history: reflux, galactorrhea; degenerative joint disease (djd); history of tah/ bso age 45 for endometriosis; 15 years of hrt, multiple drug allergies; and 10 pack year smoking.Patient identified breast asymmetry that led to her initial positive mammogram on (b)(6) 2024.Cancer was diagnosed as well differentiated invasive lobular carcinoma of the right lower outer quadrant stage ib grade 1 pt2, pn1a, cm0, er+, pr+, her2 negative, ki-67 12%.(positive anterior and posterior margins), 3/4 lymph nodes positive for metastatic carcinoma, 1/4 with isolated tumor cells.Medical family history: paternal grandmother history of breast cancer and double mastectomy.A device history record (dhr) review was conducted for the reported lot/serial number.The device was released meeting all qa specifications.
 
Additional Manufacturer Narrative
It was reported that a patient underwent a right partial mastectomy on (b)(6) 2020 during which a biozorb was implanted.Patient had a prior diagnosis of right breast invasive lobular carcinoma.Patient reported suffered from pain, a hard lump, deformity, scarring, sensitivity, itching, swelling and reddening of her skin, fibrosis, lymphedema, seroma, and edema.Patient reported is having issues sleeping and causing discomfort.No initial evaluation could be performed because there was no returned sample for this complaint.The sample was not returned for this complaint and there was limited patient-related information provided for this event; therefore, a thorough investigation was not able to be performed.Investigation into several of the harms reported in this complaint was performed from a clinical literature review, as well as an investigation into the design and risk of the biozorb product.The harms identified during this complaint are: pain, infection, seroma, redness/erythema, itching, deformity, swelling, sleep dysfunction, lymphedema a review of clinical literature performed on lumpectomies and their associated complications was performed.A summary of this review concluded that, while lumpectomy is a well-established option for breast cancer treatment, it inherently carries risks of complications, most notably infections, seroma formation, chronic pain, and wound healing issues.The literature demonstrates variation in complication rates based on surgical technique, additional therapies (such as intraoperative radiation therapy (iort) or radiation), and individual patient factors, with infection rates ranging from 2% to 10% and seroma rates from 11% to 65%.Pain biozorb (0.9% to 1.9%): pain or discomfort was reported in 0.9% to 1.9% of patients with the biozorb marker.In one instance, discomfort occurred due to the device being sutured to the serratus muscle but did not result in removal.In another study, discomfort in 1.1% of patients led to device removal.However, given that pain is a well-known complication following lumpectomy, particularly in cases with nerve damage or radiation therapy, some of this discomfort could be attributed to the initial surgical intervention rather than the presence of the marker.Lumpectomy (25% to 60%): chronic pain is a frequent long-term complication of lumpectomy, affecting 25% to 60% of breast cancer surgery survivors.Kwee et al.Reported a pooled prevalence of 31% for neuropathic pain following bcs.The presence of post-surgical pain, particularly neuropathic pain caused by nerve damage, could be exacerbated by or misattributed to the biozorb marker in some cases.Infection biozorb (0% to 5.6%): infection rates associated with biozorb ranged from 0% to 5.6%, with 1.9% of patients across studies experiencing infections.In some cases, infections were severe enough to necessitate device removal, with 5 out of 17 infections leading to removal in a registry study.Given that infection is a known complication of lumpectomy, it is likely that some infections reported in biozorb studies are related to the surgical trauma from the lumpectomy procedure, especially in cases involving re-excisions or extensive tissue manipulation.Lumpectomy (2% to 10%): infection is a recognized complication of lumpectomy, with rates ranging from 2% to 10%.Fernando et al.Reported an infection rate of 2.6% for traditional lumpectomy, while boniface et al.Found infection rates of 2.1% for breast-conserving surgery (bcs), rising to 4.6% for those undergoing mastectomy.Seroma biozorb (0.7% to 3.3%): seroma formation rates with biozorb ranged from 0.7% to 3.3%.Kaufman et al.(2021)4 observed that 82.8% of seromas occurred within the first three months after surgery, suggesting a link to the initial surgical procedure rather than the device itself.The overall seroma rate was 2.8%.Given that seromas frequently develop in response to the space left after lumpectomy, the seroma formation observed in biozorb studies may be more related to the lumpectomy rather than the device.Lumpectomy (up to 65%): seroma is a common complication following lumpectomy, with reported rates as high as 65% in some studies, particularly when combined with intraoperative radiotherapy (iort) or axillary procedures.Sfarad et al.Reported a 65% seroma rate following iort, suggesting that the surgical removal of tissue, not the marker itself, is the primary driver of this complication.Erythema / redness (hypersensitivity/allergic reaction/ itching sensation) claudia et al (admoun c, mayrovitz h.Choosing mastectomy vs.Lumpectomy-with-radiation: experiences of breast cancer survivors.Cureus.Oct 2021;13(10): e18433.Doi:10.7759/cureus.18433) explored the experiences of 1,606 breast cancer survivors who underwent either mastectomy or lumpectomy with radiation, focusing on safety, complications, and patient satisfaction.Of the respondents, 978 had mastectomies and 628 had lumpectomies.The study found that lumpectomy patients experienced higher rates of radiation-related side effects, with 98% reporting issues such as skin irritation, thickening, and chest wall tenderness.Sfarad et al.(sfarad hk, allweis tm.Postoperative complications following lumpectomy with intraoperative x-ray radiation therapy: a retrospective comparative study.Clin breast cancer.Apr 2024;24(3):237-242.Doi: 10.1016/j.Clbc.2023.12.005) compared complication rates in patients undergoing lumpectomy with intraoperative radiation therapy (iort), external beam radiation therapy (ebrt), or lumpectomy alone for early breast cancer.Among the patients, seroma occurred in 65% after iort, 34% after ebrt, and 11% after lumpectomy alone (p =.000).Surgical site infections were diagnosed in 23% after iort, 15% after ebrt, and 6% after lumpectomy alone (p =.013).Postoperative erythema was reported in 34% after iort, 16% after ebrt, and 6% after lumpectomy alone (p =.000).Minor complications like scar formation, edema, and chronic tenderness occurred in 55% after iort, 47% after ebrt, and 17% after lumpectomy alone (p =.000).The study concludes that iort is associated with a higher rate of complications compared to ebrt and lumpectomy alone, although most complications were minor and transient.The authors suggest that the increased complication rates may be partially due to overreporting with the introduction of a new technology.Educating physicians and patients about potential complications and their course is recommended to help manage postoperative outcomes.Deformity (physical asymmetry / disfigurement) rahimi 2022 (rahimi a, simmons a, kim dn, et al.Preliminary results of multi-institutional phase 1 dose escalation trial using single-fraction stereotactic partial breast irradiation for early-stage breast cancer.Int j radiat oncol biol phys.Mar 1, 2022;112(3):663-670.Doi: 10.1016/j.Ijrobp.2021.10.010) concluded that cosmetic outcomes were preserved, with no significant cosmetic detriment across any dose cohort, suggesting that single-fraction s-pbi does not negatively affect patients' physical appearance post-treatment.Both patient- and physician-reported cosmetic scores were consistently favorable over 12 and 24 months of follow-up.Swelling / lymphedema (inflammation / limited mobility) biozorb (0.7%): tissue damage, including wound dehiscence and erosion, was reported in 0.7% of patients with the biozorb marker.In a more severe case, the biozorb device eroded into the nipple-areola complex, necessitating complete removal of the nipple-areola complex due to chronic inflammation.However, given that wound healing issues, tissue necrosis, and other damage are known complications of lumpectomy itself, some of these outcomes could be directly related to the surgical trauma and healing process rather than the device.Lumpectomy (13.1% of patients, delayed healing in 6.5%, and skin-flap necrosis in 1.1%, indicating that tissue damage): wound healing issues and tissue necrosis are common after lumpectomy, particularly in cases where large amounts of tissue are removed or additional procedures such as radiation are performed.Knowles et al.Reported wound infection in 13.1% of patients, delayed healing in 6.5%, and skin-flap necrosis in 1.1%, indicating that tissue damage can be a lumpectomy-related issue.Regarding lumpectomy¿s, berger et al.(berger l, grimm a, sutterlin m, et al.Major complications after intraoperative radiotherapy with low-energy x-rays in early breast cancer.Strahlenther onkol.Apr 2024;200(4):276-286.Doi: 10.1007/s00066-023-02128-z) retrospectively analyzed the occurrence of severe local complications in 10 out of 408 women who underwent intraoperative radiotherapy (iort) with low-energy x-rays during breast-conserving surgery (bcs) for early breast cancer between 2002 and 2017.The complications, which required surgical intervention, included redness (80%), seroma (60%), wound infection (60%), suture dehiscence (60%), and induration (40%).Hematoma and necrosis were less common (10% each).These symptoms emerged from immediately post-operation up to 15 years later, with a median onset at 3.1 months.While most complications were managed with smaller surgical interventions, such as excision of necrotic areas or secondary sutures, more severe cases required complex flap surgery or mastectomy.The study concluded that although iort is generally safe, it carries a risk of severe complications.Preoperative counseling and vigilant follow-up are recommended to manage these risks effectively.An investigation was performed by subject matter experts (sme¿s) into several of the harms identified as being experienced by the patient related to design, risk management, and clinical factors.The results of these investigations and potential causes can be seen below; however, it is important to note that these results do not include medical input from a qualified medical professional: pain: there is a lack of migration requirements and testing to evaluate if the device can cause tissue damage due to migration.Verification of mechanical strength and simulated use is not adequate due to several opportunities related to sampling size and test methods.The crystalline proportion in the device is unknown.Crystallinity may be causing irritation and foreign body reaction considering the long period of absorption of the device.There is a lack of usability testing evaluating the user needs, so there is no assurance that the surgical methods being used for the users are adequate.There is a lack of adequate user needs to capture appropriate design inputs, and therefore there are opportunities in design outputs and v&v activities.Migration: there is a lack of migration requirements and testing to evaluate if the device can cause tissue damage due to migration.The crystalline proportion in the device is unknown.High crystallinity may be causing migration/erosion considering the long period of absorption of the device.Verification of mechanical strength and simulated use is not adequate due to several opportunities related to sampling size and test methods.There is a lack of usability testing evaluating the user needs, so there is no assurance that the surgical methods being used for the users are adequate.There is a lack of adequate user needs to capture appropriate design inputs.Based on the clinical literature review, the harms reported to be experienced by the patient in the complaint are common symptoms from surgery and lumpectomies; therefore, a confirmation of the biozorb causing the harms was not able to be done.However, based on the review of the top harms in regard to the biozorb design and risk documentation, the adverse events reported can be tracked back to a potential shared cause: lack of adequate user needs for the product.User needs define the framework for product development and lay the ground for the definition of design inputs, design outputs and later verification and validation activities.Other potential causes are related to inadequate test methods and/or the lack of evidence to support some specific product requirements.Conclusion: when comparing the safety outcomes of the biozorb marker with general lumpectomy complications, it becomes evident that some of the complications associated with biozorb may stem from the lumpectomy procedure itself.Both procedures share overlapping risks, although the biozorb device introduces additional considerations.However, it has been confirmed that the lack of defined user needs and inadequate test methods and testing evidence are potential root causes for the harms reported in this complaint.This cause will be further investigated and addressed in a capa.The risks associated with this complaint event are further described and evaluated against the product and its hazard analysis in the health risk assessment biozorb complaint analysis.Updates to the biozorb hazard analysis risk file will be monitored.Future events will be monitored and trended.Complaint confirmed: no.Device history record (dhr) review: a dhr review could not be performed because no lot information was provided.

Brand Name
BIOZORB
Common Device Name
MARKER, RADIOGRAPHIC, IMPLANTABLE
Manufacturer (Section D)
HOLOGIC, INC
250 campus drive
marlborough MA 01752
Manufacturer (Section G)
HOLOGIC, INC.
250 campus drive
marlborough MA 01752
Manufacturer Contact
daniel guevara
562 parkway
coyol free zone building b24
san jose 20102
MDR Report Key17695483
Report Number1222780-2023-00334
Device Sequence Number2645732
Product Code NEU
UDI-Device Identifier00851766006078
UDI-Public(01)00851766006078(17)211031(241)F0231(10)J1-190506
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K152070
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/12/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2021
Device Model NumberF0231
Device Catalogue NumberF0231
Device Lot NumberJ1-190506
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
02/26/2025
Initial Report FDA Received Date09/06/2023
Supplement Report FDA Received Date11/09/2024
03/12/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/06/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age61 YR
Patient SexFemale
Patient Weight58 KG